The Waiting Room

This could take a while...

Friday, January 14, 2011

Make It Go Away

Posted by Seeking Solace |

Still not much relief from the flare. I called my RA doc and she agreed that a six day steroid taper is needed. Next week is orientation and the beginning of the new term, and I can't afford to be like this.

I am wondering if the Embrel is working. I started in November, which means I've only been on the stuff for two months (still taking the methotrexate, plaquenil and voltaren). I won't know for another month or so if I need to try something else. The biologics (Embrel) and methotrexate seem to be the best cocktail right now for most folks with RA. The problem is that not all biologics are created equal.

All of this has made me a little depressed. I am wondering if it is me that is the problem and not the meds. Was it going back to the gym? Was it the glass of wine I had on my birthday? How could I have a flare now, when I did so well last month when I should have flared? Am I too fat? Should I not be working? What did I do?

I know it's sounds silly to blame myself. RA, like other autoimmune diseases does whatever the hell it wants, most of the time without warning or reason. And the drugs can work for a while and then stop. And, there's no cure.

If only I could make some sense of this.

8 comments:

Mandy said...

I am glad that you called your doctor. I hope that you get some relief from the pain soon. It's probably difficult to predict what set off the flare, so please try to be kind to yourself about this.

Thinking of you.

Seeking Solace said...

Thanks!! You are such a great friend!!!!

jo(e) said...

Oh, that's tough. I hope something works for you soon.

RA Guy said...

I hope the taper helps, I had a 2 week taper at the end of December that worked wonders. As soon as I finished things worsened again, but once again I've had a few good days in a row and things are looking up. I wish the same for you.

Enjoy the rest of your break, I still have two more weeks. I'm using them to get all of the rest I could possibly need, and then some!

Brigindo said...

Please don't blame yourself. I know migraines (at least mine) are nowhere near as painful or disruptive as you RA so please take the following with a grain of salt.

I have driven myself crazy trying to figure out triggers and blaming myself for what is really normal behavior because it might have set-off a migraine. In the end I have to concede that they happen when they happen and just because they can be gone for months doesn't mean they won't come back. Ultimately I think the not knowing why they come and trying to find a pattern is just too crazy-making and makes me resent them more than the actual pain and discomfit.

Psycgirl said...

I hope you feel better soon Seeking!

Seeking Solace said...

Thanks everyone. You guys rock!

RA Guy: I stand corrected. My RA doc put me on a 12 day taper. I guess she really wants to kill the flare. :)

Bridgindo: I would do the same thing with my migraines too. It's just gets so frustrating.

Sherlock said...

It seems to have a mind of its own and often we have no clue what brought on a flare. Food for thought -- when beginning a taper, try to time it so that you're on the upswing the first day of classes and peak a few days later. Then you'll be done all the "first days" before the downside begins. My tapers were always 4 weeks rather than 10 days or two weeks. I needed the longer "peak" to get through whatever was going on (moving, teaching, conferences, traveling, whatever). You know what your body needs and what works best -- tell your doc.

Subscribe